Texas, 2020

Drought in Texas, February 11 to 29, 2020

February 11 to 29, 2020 · NWS BRO · 6 events in 6 counties and zones

With little to no rain into mid February, Severe (D2) to Extreme (D3) drought conditions persist across the Rio Grande Plains. Areal coverage of Extreme (D3) Drought expanded to include the majority of Zapata, Jim Hogg and Starr Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

With little to no rain into mid February, Severe (D2) to Extreme (D3) drought conditions persist across the Rio Grande Plains. Areal coverage of Extreme (D3) Drought expanded to include the majority of Zapata, Jim Hogg and Starr Counties. Severe (D2) drought expanded into the western portion of Hidalgo County. At the end of February, pasture managers began reporting the need for producers to graze or hay what is known as Conservation Resource Program land to take it out of crop production due to the drought, even under penalty.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 10, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 10, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1151 PM CST Mon Feb 10 2020

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...MVFR ceilings overspreading the region are expected
to persist overnight and much of Tuesday with only a slight rise
to higher end MVFR with a few breaks in the overcast. A cold front
to move slowly across the region working its way in the KMFE
region between 20-22Z and off the coast by 11/00Z. Ceilings to
lower to IFR with the potential of MVFR vsby with light rain or
drizzle. Light to moderate southeast winds with gusts to 20 knots
ahead of the turn north at light to moderate speeds in wake of the
frontal passage.
&&

.PREV DISCUSSION... /issued 555 PM CST Mon Feb 10 2020/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Variable clouds and ceilings at the beginning of the
00Z TAF package will beginning to increase and lower respectively
this evening and overnight. MVFR ceiling expected for all three
regional airports by or shortly after 03Z persisting through at
least mid-morning Wednesday. Some ceilings may approach IFR but
are not expected to be sustained for extended periods. A slow
moving cold front nears KMFE early afternoon with lowering
ceilings approaching IFR levels with some light rain. The front
works its way through the Lower Valley by the end of the forecast
package. Brisk southeast winds continue through at least 02Z
before a gradual lowering. Moderate with occasional higher gusts
Tuesday morning before winds diminish with the approach of the
cold front. Moderate north winds expected in wake of the frontal
passage.

PREV DISCUSSION... /issued 351 PM CST Mon Feb 10 2020/

SHORT TERM (Tonight through Tuesday Night): With a persistent
southeasterly flow transporting Gulf moisture into the region,
tonight will be another warm and muggy night, with cloudy skies.
Lows are expected to generally be in the 60s across the CWA with
locations in the lower Rio Grande Valley around 70. A shortwave
trough swings through the Central Plains tomorrow, with an
associated surface low pressure system brining a cold front through
the CWA throughout the day tomorrow through Wednesday morning. The
models continue to have widely ranging solutions as to the timing of
this front, making the short term period a tricky forecast with
lower-than-normal confidence. This forecast package was updated to
include a faster frontal passage (more indicative of the 12Z NAM
solution), with cooler temperatures (mainly for the northwestern
counties) on Tuesday and Tuesday night. Temperatures will likely
still spike across the southeastern portion of the CWA ahead of the
front tomorrow, but then lows are expected to dip into the 50s
across the entire CWA by early Wednesday morning. With a warm, moist
airmass in place preceding the front, rain chances increase with the
frontal passage as the cooler, denser air plows through and lifts
the moist airmass. For now, have kept slight chance to chance PoPs
with light accumulations of a few hundredths of an inch expected,
but locally higher amounts may be possible. CAPE remains
unimpressive at the time of the frontal passage, so have left out
the mention of thunder at this time.

LONG TERM (Wednesday through Monday): A series of 500 mb short
waves will dig across TX on Wed in the wake of the cold frontal
passage expected Tues Night/early Wed. As these troughs exit the
region, the 500 mb flow pattern will shift back to a more
zonal/weak ridging pattern through the end of the work week and
next weekend. This pattern shift will also be enhanced as a series
of 500 mb troughs digging into the western U.S. building the
ridging over the Gulf of Mex and the Gulf Coast region.

At the surface, the cool airmass that moves over the area after
the fropa around midweek will start shifting pretty quickly
eastwards on Thurs and Fri which will in turn allow the
temperatures over the RGV to moderate pretty quickly as the
weekend approaches. Also as the low level flow becomes more
easterly later in the work week, moisture levels will be returning
pretty quickly which will likely increase the overall cld cover
over the region. Also, both the GFS and ECMWF try to maintain some
pesky slgt chc pops later this week near the coastline and over
the marine areas. Accordingly, will maintain a mention of this
later in the forecast period.

The longer range models show some decent agreement in the longer
range temps and pops through next weekend. The GFS has a bit of a
cooler bias versus the ECMWF. But overall the models do not have
any major discrepancies. Will stick close to a model blend for
both temps and pops through next Mon.

MARINE (Now through Tuesday Night): Hazardous marine conditions
will be possible through much of the short term period. A Small
Craft Advisory is currently in effect across the lower Texas
coastal waters out 60 nm and small craft are advised to exercise
caution on the Laguna Madre. Tuesday through Tuesday night the
culprit will be the strengthening pressure gradient and
southeasterly flow ahead of the cold front expected to pass
through throughout the day on Tuesday, and then the strengthening
northerly flow behind this front.

Wednesday through Saturday Night: The broad surface ridging moving
over the central and eastern portions of the lower 48 states in
the wake of the frop early Wed will maintain pretty elevated winds
and seas Wed and Thurs. The surface ridging will then shift more
eastwards later in the work week which will allow the PGF to
weaken somewhat. However, the wind direction will also become more
E-W oriented resulting in a longer fetch flow pattern over much of
the Gulf waters. This will likely maintain the overall swell
activity in SCEC/SCA territory mainly for the lower TX Gulf waters
throughout much of this upcoming week. The Bay waters will likely
see more subdued winds and seas.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/65
Hazardous weather outlook, Feb 10, 4:11 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
411 PM CST Mon Feb 10 2020

TXZ248>257-351-353-112215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
411 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

There is a high risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-112215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
411 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional Small Craft Advisories are possible along the lower
Texas Coast Wednesday through Thursday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Brooks

When
February 11, 12:00 AM CST to February 29, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) drought conditions nosed into southwestern Brooks County on February 11th, and would expand to cover the western two-thirds of the county by the 18th, and continue through month's end. Lack of rainfall and low humidity, along with a number of crisp/chilly mornings and warm afternoons, helped worsen the conditions.

Drought, Jim Hogg

When
February 11, 12:00 AM CST to February 29, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions arrived in southwestern Jim Hogg County on February 11th, as Severe (D2) conditions spread across all but the northeastern corner of the county on the 11th, then expanded to cover the remainder of the county by the 18th. These conditions then continued through month's end. The drought expansion was due a combination of little to no rainfall, low humidity, and a combination of warm afternoons and crisp cool mornings.

Drought, Starr

When
February 11, 12:00 AM CST to February 29, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions arrived in northwestern Starr County on February 11th, as Severe (D2) conditions spread across all but the southwestern corner due to prior rainfall impacts. Those impacts would be erased by a series of dry cold fronts, and by month's end D2 conditions covered all of Starr outside of the D3 region. Pasture managers noted that Conservation Reserve Program land needed to be grazed or hayed due to the drought and keep it idle from any crop growth due to the drought impacts, by late February.

Drought, Zapata

When
February 11, 12:00 AM CST to February 29, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Extreme (D3) Drought expanded to cover all but the northeast and southwest corner of Zapata County on February 11th, with Severe (D2) prevailing in these areas. These conditions remained through month's end. The culprit for the expansion and worsening drought was a combination of little to no rainfall, low to very low humidity, and warm afternoons and cool/crisp mornings.

Drought, Northern Hidalgo County

When
February 11, 12:00 AM CST to February 29, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) Drought expanded into the western third or northern Hidalgo County on February 11th, eventually covering all of northern Hidalgo County by the 18th and continuing through month's end. According to the USDA Farm Service Extension Agent in Edinburg, pasture/crop managers were considering grazing/haying and taking a penalty, rather than planting dryland crops with the high threat of failure.

Drought, Southern Hidalgo County

When
February 11, 12:00 AM CST to February 29, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in the western half of southern Hidalgo County on February 11th, continuing through month's end. According to the USDA Farm Service Extension Agent in Edinburg, pasture/crop managers were considering grazing/haying and taking a penalty, rather than planting dryland crops with the high threat of failure.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878723, 878724, 878728, 878729, 878740, 878742.